How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Robert Your Own Question
Dr. Robert
Dr. Robert, Doctor
Category: Medical
Satisfied Customers: 6680
Experience:  M.B.B.S, Experienced Family Physician
Type Your Medical Question Here...
Dr. Robert is online now
A new question is answered every 9 seconds

I have thrush of the tongue/throat and am taking fluconazole

This answer was rated:

I have thrush of the tongue/throat and am taking fluconazole (1st day on med). I have had this before (one year ago) - I always get it when I am being treated for bronchitis and prescribed prednisone and antibiotics.

This time is very different though. I feel like the thrush is moving further downward (tightening in the deeper part of my throat and below). I cannot fully catch my breath but what is the worst thing is that when I lie down to sleep - I am awakened by during an exhale because I seem to stop breathing. I am now on my second night of not being able to sleep. Please help
Welcome to and thank you for your question.
I'm so sorry to hear of your discomfort. I will do whatever I can to help answer your questions .First I need a little more information-

Have you recently took antibiotics?
Do you have fever?
Any other known medical illness?

Kind Regards,
Dr. Robert

Customer: replied 2 years ago.

Since the first week of October until today I have had three courses of antibiotics - two 5-day courses of Levaquin and one 10 - day course of Clarythromiacn (sp) of which I took the last one today.


I have also been on Prednisone - varying strenghts - for pretty much the entire time.


No fever


I have seasonal asthma which began in 1994 when I had mycoplasma pneumonia. I got better after one year but in the last four years i have either come down with bronchitis or pneumonia every fall.


I am a chronic pain patient and have been on hydrocodone for over five years. I have spoken to my doctor of my desire to wean off this medication and had it planned to end next month.


I have been on antiobiotics off and on most of my life. I do feel my body may be overrun by candida. Not sure of course.


I believe that is all.

Dear Lanette
Thank you for providing quick additional info.

Oral thrush is caused by candida albicans, in the mucous membranes of the mouth.Small amounts of the candida fungus are present in the mouth of most healthy people.

Certain illnesses, stress, medications or certain conditions can disturb the delicate balance, causing the yeast to grow out of control,causing infection in the mouth.As you took antibiotics & other medications like prednisone,this aggravates the yeast/fungus to grow.

Treatment is with anti fungal medicines, in the form of pastilles that are sucked or oral suspensions that are held in the mouth before swallowing.Also tablets, lozenges, or liquids are available.

As you have just started the oral anti fungal medication-fluconazole,this is the right medication to cure the infection,I advice you to wait for atleast 24 hours to show the medication its affect.

Although anti fungal medication will show its affect within 24-48 hours,if the symptoms persists after this or you feel great discomfort or there is breathing discomfort before that,then you need to go to ER for treatment accordingly.

So botXXXXX XXXXXne is that for now,I advice you to wait & watch your symptoms & let the fluconazole show its results.Most likely this will cure the infection.

Hope this helped.

My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Thank you XXXXX
Dr. Robert

Customer: replied 2 years ago.

So sorry but forgot to mention I have been sucking on the troches for over three days. It wasn't until today I realized they were not working.


Since I had never had shortness of breath last time I had this it has taken me by surprise. Not being able to sleep going on two nights now is wearing me down but I understand the necessity of waiting for 24 hours which will be in approximately 8 hours.


May I ask if it is sometimes necessary to take more than one 3-day course of Fluconazole? Thank you.


Dear Lanette
Thank you for asking follow up question.

The usual recommended dosage of fluconazole id 200 milligrams (mg) on the first day, followed by 100 mg once a day for at least 2 weeks.

Yes,you may be prescribed with a repeat course of fluconaole after few days if the infection is not cured completely.

As you have already taken troches for 3 days without any affect & you are near 24 hours past taking fluconazole & still having shortness of breath,breathing discomfort & sleep problems,I advice you to go to ER(emergency room) for culture test & other tests & then treatment will be given accordingly.Shots may be required.

Hope this helped.

My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Thank you XXXXX
Dr. Robert

Customer: replied 2 years ago.

Thank you. My mind is quite muddled. I also forgot to mention that this is actually the third time I have had this. I was prescribed a 3 day course (first day 150 mg. subsequent two days 150 mg) JUST ONE WEEK AGO. It seemed to get better until yesterday. I think it has never fully gone away - and I wasn't given enough medicine.


I will go to the ER as you suggest. I will try and explain all of the details I had forgotten to tell you. Just so sleep deprived...

Dear Lanette
Thank you for asking another follow up question.

Take your fluconazole as prescribed.

There can be a possibility of a condition called sleep apnea in which you have one or more pauses in breathing or shallow breaths while you sleep.

During the night, one may experience repeated episodes of apnoea and hypopnoea.

You may need following tests:

-Throat exam & culture test
-Nocturnal polysomnography
-Record of heart rate, blood oxygen level, airflow and breathing patterns

So for complete evaluation & examiantion,I advice you to go to ER so as to know the exact underlying cause & then treatment will be done accordingly.

Also please remember to rate my service once you have all the information you need. If you have any other questions, please ask me – I’ll be happy to respond.

Thank you! XXXXX

Dr. Robert and 3 other Medical Specialists are ready to help you
Hi Lanette

I'm just following up with you to see how everything is going. Did my answer help?

Have you consulted the doctor at ER?
What was final diagnosis made?

Let me know,